how to taper off beta blockers, how to wean off beta blockersBeta blockers include, atenolol (Tenormin), propranolol (Inderal ) and metoprolol (Lopressor) and are used to treat high blood pressure, certain cardiac problems, migraine and few other conditions. People usually take atenolol, propranolol or metoprolol for many years as a treatment of high blood pressure or after having an episode of heart attack. Sometime, it becomes necessary to withdraw these beta blockers due to their potential side effects that trouble the patients or sometime doctor wants to change the drug and shift the patient to some other anti-hypertensive medicine. No matter whatever the cause is, whenever, a patient who has been using a beta blocker for a long period of time, and he needs to be stopped from further usage of that beta blocker, must not stop taking it. One should taper off the dose of beta blocker. Now question arises how to wean off or taper off a beta blocker?

 

The method of tapering off beta blocker  varies from individual to individual. Allow your doctor to decide it for you. First off all you must confirm that what type beta blocker are you using. If you are using a “sustained released” version of beta blocker then you shouldn’t break this tablet into half or quarter (usually represented or abbreviated by suffix “SR”). If you are using normal beta blocker tablet then you may break it half or quarter.

 

In order to wean off, you must very gradually decrease the dose of beta blocker over the periods of two weeks (may be longer if you are not tolerating). First of all decrease the dose by 25% and use the 75% of the total dose for 4-5 days, then decrease the dose again by 25% and use 50% of the initial dose for another 4-5 days. After 4-5 days again decrease the dose by 25% and use it for another 3-4 days. After that you may stop taking. But it greatly depends on your response to weaning off. Some patients feel it difficult to wean off from beta blockers. They start having palpitations, cold sweating, head ache, high blood pressure after initiation of weaning off trial. So if you start having troublesome symptoms then go to your doctor. Your doctor may initiate another antihypertensive drug and ask you to continue your weaning off from beta blocker according to the schedule.

 

Taking beta blocker on alternate days is not widely recommended because it may cause hypertensive reaction. Remember that, individual responses vary and your doctor may choose different schedule according to your individual needs.

 

Beta blockers reduce the heart rate by blocking the beta receptors on the heart nodes. After long term use of beta blockers, beta receptors may over express (increase in number of beta receptors) themselves and when you suddenly stop the beta blocker, then nor-epinephrine will start to act on all the beta-blocker and this may cause, apprehension, anxiety, sweating, raised blood pressure, and in the worst cases heart attack. So be very careful when you try to withdraw a beta blocker. Gradually taper it off, check you blood pressure thrice daily and consult your doctor if any troublesome symptom appears.

Post a Comment Blogger

 
Top